This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
During our increased utilization of cytarabine (Cytosar) especially in therapy of acute leukemia, we noted that four of approximately 105 of our patients treated had recurrent febrile responses during therapy with the drug. This fever may be either a single spike reaching 38 to 39 C (100 to 102 F) in an otherwise afebrile patient, or it may be a recurrent remittent fever. Attempts to culture a causative bacterial organism, both aerobic and anaerobic, out of the blood, urine, or sputum have been unsuccessful. It can be argued that patients with low peripheral granulocyte counts are always infected and that this is the cause of the fever. One of our patients, however, is a 27-year-old Filipino woman, who has had maintenance therapy consisting of cytarabine administered intravenously for five successive nights at monthly intervals during the past two years. Her peripheral white blood cell count has never
Bensinger TA, Fahey JL, Kellon DB, Beutler E. Febrile Response to Cytarabine. JAMA. 1974;229(12):1578. doi:10.1001/jama.1974.03230500014006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: